New Nasal Spray for Rapid Heartbeats
October 17, 2023 at 11:48 a.m.
A fast-acting medication delivered as a nasal spray may soon allow individuals with intermittent rapid heartbeats to treat the problem themselves as soon as they develop symptoms, according to a new study. This new medication is still waiting on approval from the U.S. Food and Drug Administration (FDA). “This is a potential new and exciting option for patients to safely self-treat their rapid heartbeat without direct medical supervision to avoid emergency room visits and medical interventions,” said Dr. James E. Ip, who is the lead author of the study and an associate professor of clinical medicine at Weill Cornell Medicine at New York-Presbyterian Hospital in New York City.
About 1 in 300 people in the United States experience intermittent periods of rapid heartbeat (more than 100 beats per minute, and more typically 150-200 beats per minute) in the lower chambers of the heart. This condition is called paroxysmal supraventricular tachycardia (PSVT). The new study found etripamil restored heart rate to normal within 30 minutes in 60.2% of the 188 verified PSVT episodes, and within an hour in 75.1% of the episodes. Of the 40 participants who self-treated two episodes, 63.2% responded to the medication within 30 minutes. Nine people (23%) did not convert to a normal heart rate on either episode.
Safety was assessed regardless of whether the episode was confirmed by ECG. Thirty-four participants (32.4%) reported one or more side effects from the medication, most commonly mild-to-moderate nasal congestion or discomfort or a runny nose. There were no serious heart-related adverse events.
”There are no great options for patients to self-treat paroxysmal supraventricular tachycardia, and this condition can cause significant distress and anxiety,” said Dr. Ip. “Similar to an albuterol inhaler for asthma patients or an epinephrine pen for patients who have severe allergies or anaphylaxis, etripamil nasal spray may be a great option for people who have paroxysmal supraventricular tachycardia.”